Missouri, 2014

Hail and Damaging Winds in Missouri, April 13, 2014

April 13, 2014 · NWS SGF · 15 events in 10 counties and zones

A strong cold front brought a line of strong to severe storms with several reports of wind damage around the Missouri Ozarks and an isolated hail report.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A strong cold front brought a line of strong to severe storms with several reports of wind damage around the Missouri Ozarks and an isolated hail report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 12, 10:32 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Apr 12, 10:32 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1132 PM CDT Sat Apr 12 2014

.SHORT TERM...(This evening through Sunday night)
Issued at 120 PM CDT SAT APR 12 2014

The main concern will be severe weather potential Sunday
afternoon/night.

The 12z KSGF raob shows the establishment of a cap/elevated mixed
layer (eml). Upstream raob sites would indicate some further
strengthening of the cap over the next 24 hours. Can't rule out
some modest measurable rain chances/pops over the northern and
western cwfa as some elevated warm advection convection occurs
late tonight and Sunday morning, but the better chances for precip
will be near a sfc warm front north of the area where weaker
capping is present.

A shortwave now over far southern CA and northern Baja will move
quickly northeast into southeast KS and eastern OK by early Sunday
evening while a long wave upper trough axis (and much colder sfc
air) shifts south and east into northern/central Plains. Guidance
trends have slowed the progress of the approaching shortwave
slightly, and this in effect has delayed the progged timing of
the eroding of the cap just a bit Sunday afternoon (GFS is a bit
faster weakening the cap versus the NAM).

In general we should see convection intensify/blossom in two
areas toward mid and/or late afternoon Sunday: 1) Along the main
cold front from nw MO into eastern KS and ne OK, and 2) As the cap
weakens breaks over the four states KS/MO/OK/AR area. By this time,
progged instability/mlcape over far southeast KS is fcst to be
around 1000-1200 J/kg. Discrete updrafts that can initiate ahead
of the front will have chance to become supercells.

Convection should quickly go linear given the parallel
orientation of the front relative to the mid level flow and as the
sharp initially shallow front undercuts convection. Wind/hail
should be the main storm risks. But a brief tornado risk will also
exist in the afternoon and early evening over the far west and
southwest cwfa while stronger instability exists where (and if)
initial discrete storm development can occur where sfc winds are
somewhat more backed farther out ahead of the sfc front.

While a brief period of heavy rain is likely with localized brief
flooding possible, most likely Sunday evening/overnight with the
frontal passage, the progressive nature of the front should keep
the overall threat for flooding low. Actually, many areas could
use the rain.

.LONG TERM...(Monday through Saturday)
Issued at 120 PM CDT SAT APR 12 2014

Unseasonably cold air comes rushing in behind the front. The NAM
and GFS raw guidance has definitely trended colder for Monday. If
and when there is enough moisture depth, wet snow will be possible
during the day Monday. Went with a blend of mos and raw
temperature guidance which will keep temperatures in the 30s for
much of the day for a large portion of the cwfa. Cloudy, dank,
blustery, and cold sums it up for Monday.

A frost/hard freeze is definitely possible Monday night and
Tuesday morning with guidance trending colder with GFS mos
guidance temperatures falling into the mid 20s.

Given the dry/chilly air mass, some additional frost will be
possible for many areas Tuesday night as well.

A warming trend to more seasonable temperatures is expected by
Thu and Fri. Another system may affect the area by Friday. The GFS is
bullish with the progged rain amounts Friday, and in general question
how fast it is bringing back moisture from the Gulf. The 00z
ECMWF is slower in bringing in the system and slower with moisture
return which seems reasonable. Will disregard or at least tone down
the very high pops of the GFS for now and use a modified version
of a model blend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1129 PM CDT SAT APR 12 2014

Shortwave energy embedded within an upper level trough will move
towards the area from the southwest tonight and start pushing into
the area Sunday morning. Have brought in showers during the
morning hours Sunday with this shortwave and brought in MVFR
conditions with the showers. Winds will remain gusty overnight in
the 25 to 30 kt range along with some low level wind shear. Winds
will continue to increase during the day Sunday with the approach
of the shortwave. Better instability is expected during the
afternoon on Sunday and will carry thunder after around 18z. Front
should move into the area during the evening with convection
continuing behind the front.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Lindenberg
Hazardous weather outlook, Apr 12, 6:42 PM CST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
742 PM CDT SAT APR 12 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-140045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
742 PM CDT SAT APR 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

DISCUSSION...

WIND GUSTS OF 30 TO 35 MPH ARE EXPECTED THROUGH TONIGHT WITH THE
STRONGEST WINDS OVER SOUTHEAST KANSAS...AND WEST CENTRAL AND FAR
SOUTHWEST MISSOURI.

A FEW ISOLATED THUNDERSTORMS MAY MOVE IN BY DAYBREAK SUNDAY OVER
PORTIONS OF SOUTHEAST KANSAS INTO WEST CENTRAL MISSOURI.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG TO SEVERE STORMS ARE EXPECTED ON SUNDAY AFTERNOON AND
SUNDAY EVENING AS A STORM SYSTEM APPROACHES FROM THE WEST. LARGE
HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WIND GUSTS WILL BE
THE PRIMARY RISKS. THERE WILL BE A LOW POTENTIAL FOR AN ISOLATED
TORNADO OR TWO OVER PORTIONS OF SOUTHEAST KANSAS AND SOUTHWESTERN
MISSOURI SUNDAY AFTERNOON INTO EARLY SUNDAY EVENING WITH DISCRETE
CELLS. A SQUALL LINE OF STORMS WILL THEN BE THE PRIMARY STORM
MODE SUNDAY EVENING MOVING ACROSS THE ENTIRE AREA AS A COLD FRONT
MOVES THROUGH THE REGION. A BRIEF PERIOD HEAVY RAIN SUNDAY NIGHT
COULD LEAD TO LOCALIZED FLOODING IN SOME AREAS.

GUSTY NORTHWEST WINDS OF 30 TO 35 MPH WILL BE POSSIBLE MONDAY.
SOME WET SNOW MAY ALSO OCCUR AT TIMES MONDAY BUT NO ACCUMULATION
IS EXPECTED.

FROST AND FREEZE CONDITIONS ARE EXPECTED MONDAY NIGHT AND EARLY
TUESDAY MORNING. TEMPERATURES WILL FALL INTO THE MIDDLE 20S TO
LOWER 30S. ADDITIONAL CHANCES FOR FROST AND A LIGHT FREEZE WILL
OCCUR TUESDAY NIGHT.

GUSTY SOUTH WINDS WILL DEVELOP OVER SOUTHEAST KANSAS ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

BOXELL

The radar

The Springfield radar (KSGF), 125 km away, was scanning. The volume nearest the first event began at 06:51 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Texas

When
April 13, 12:51 AM CST
Where
Texas County, 0.96 mi W of Houston Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.330, -91.998

An old barn was destroyed. There was approximately 15 trees blown down or severely damaged. This damage occurred just west-northwest of Houston, MO and time was estimated by radar.

Thunderstorm Wind, Jasper

When
April 13, 4:30 PM CST
Where
Jasper County, 1.38 mi N of Smithfield
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.190, -94.620

A trained spotter reported wind gusts up to 54 knots.

Thunderstorm Wind, Jasper

When
April 13, 4:50 PM CST
Where
Jasper County, 1.38 mi N of Smithfield
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.190, -94.620

A trained spotter reported wind gusts up to 54 knots.

Thunderstorm Wind, Jasper

When
April 13, 4:53 PM CST
Where
Jasper County, 0.55 mi W of Webb City
Measured
53 kt (61 mph) estimated gust
Reported by
ASOS
Coordinates
37.150, -94.480

The ASOS at the Joplin Airport measured a 53 knot wind gust.

Hail, Dade

When
April 13, 5:18 PM CST
Where
Dade County, 1.3 mi ESE of Lockwood
Measured
0.75 in hail
Reported by
Public
Coordinates
37.370, -93.950

Thunderstorm Wind, Dade

When
April 13, 5:34 PM CST
Where
Dade County, 1.3 mi ENE of Lockwood
Measured
58 kt (67 mph) measured gust
Reported by
COOP Observer
Coordinates
37.390, -93.950

Thunderstorm Wind, Cedar

When
April 13, 5:40 PM CST
Where
Cedar County, 3.01 mi NE of Stockton Resv North
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.700, -93.740

A roof was blown off a barn.

Thunderstorm Wind, Polk

When
April 13, 5:48 PM CST
Where
Polk County, 0.69 mi S of Humansville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.790, -93.580

The emergency manager estimated wind gusts up to 60 mph.

Thunderstorm Wind, Polk

When
April 13, 5:56 PM CST
Where
Polk County, 1.29 mi WNW of Bolivar Mem Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.610, -93.450

A trained spotter reported wind gusts up to 60 mph.

Thunderstorm Wind, Hickory

When
April 13, 6:01 PM CST
Where
Hickory County, 1.38 mi S of Pomme de Terre Res
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.850, -93.380

The public estimated wind gusts up to 60 mph.

Thunderstorm Wind, Benton

When
April 13, 6:03 PM CST
Where
Benton County, 2.64 mi NE of Fristoe
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.150, -93.250

The public estimated wind gusts up to 60 mph.

Thunderstorm Wind, Camden

When
April 13, 6:25 PM CST
Where
Camden County, 0.54 mi E of Macks Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.970, -92.970

A small tree was blown downed.

Thunderstorm Wind, Laclede

When
April 13, 6:47 PM CST
Where
Laclede County, 0.55 mi E of Lebanon
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.680, -92.660

Emergency management estimated wind gusts up to 60 mph.

Thunderstorm Wind, Camden

When
April 13, 6:50 PM CST
Where
Camden County, 1.49 mi SSE of Camdenton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.980, -92.740

A tree was blown across Highway D near Ha Ha Tonka State Park.

Thunderstorm Wind, Wright

When
April 13, 7:35 PM CST
Where
Wright County, 1.38 mi S of Macomb
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.080, -92.500

There was wind damage to three outbuildings and trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501191, 501292, 501290, 501274, 501506, 501276, 501284, 501278, 501289, 501287, 501288, 501281, 501286, 501280, 501507.